Ohio, 2003Flash Flood and Flooding in Ohio, May 9, 2003
May 9, 2003 · NWS ILN · 18 events in 12 counties and zones
10 flood, 6 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 9, 2:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 9, 2:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 AM EDT FRI MAY 9 2003
THUNDERSTORM COMPLEX PUSHING ACROSS NORTHERN INDIANA THIS MORNING
SHOULD CONTINUE TO PUSH EAST INTO NORTHERN OHIO THIS MORNING AS NOSE
OF 40 KT 925 MB JET SHIFTS EAST INTO NORTHWEST OHIO. BASED ON
300-850 MB THICKNESS...LOOKS LIKE SOME POTENTIAL FOR STORMS TO DROP
A LITLLE MORE SOUTHEAST TOWARD CENTRAL OHIO TOWARD 12Z. WILL
THEREFORE GO WITH LIKELY POPS FOR WAPOK AND CMH GROUPS WITH HIGH CHC
JUST TO THE SOUTH OF THERE.
WARMFRONT WILL LIFT NORTH ACROSS AREA THROUGH THIS AFTERNOON WITH
GOOD WARMING ACROSS AREA. 1000-850 MB THICKNESSES SUPPORTING HIGHS
IN THE LOW TO MID 80S TODAY. THIS SEEMS REASONABLE ACROSS THE SOUTH
BUT WILL GO A LITTLE COOLER THAN THAT ACROSS THE NORTH WITH BETTER
CHANCE OF PCPN THIS MORNING. GOOD INSTABILITY ACROSS AREA THIS
AFTERNOON BUT WITH FRONT LIFTING NORTH...BEST FORCING HEADS NORTH
TOO SO WILL GENERALY GO WITH LOW CHANCE POPS FOR THIS AFTERNOON AND
INTO EARLY THIS EVENING.
BETTER CHANCE THEN SPREADS BACK IN TONIGHT WITH GOOD LOW LEVEL JET
RE-ESTABLISHING ITSELF FROM 06Z TO 12Z. BEST CHANCE AGAIN LOOKS TO
BE ACROSS THE NORTH WHERE WILL GO WITH LIKELY POPS AND KEEP CHANCE
IN THE SOUTH. WITH GOOD SLY FLOW...WILL BUMP UP LOWS A LITTLE FOR
TONIGHT. LOOKS LIKE PCPN SHOULD LINGER INTO SATURDAY MORNING ACROSS
THE NORTH WITH CHANCE CONTINUING ACROSS THE SOUTH IN WARM SECTOR.
LOW LEVEL THICKNESSES GIVING HIGHS IN THE 85 TO 90 DEGREE RANGE FOR
SATURDAY. WILL UNDERCUT THIS A LITTLE BUT SHOULD STILL SEE PRETTY
WARM TEMPS FOR THIS TIME OF YEAR AS GOOD WAA PATTERN CONTINUES.
FRONT THEN SWEEPS ACROSS AREA SATURDAY NIGHT AND WILL GO LIKELY POPS
ENTIRE FA. LOOKS LIKE PCPN MAY LINGER INTO EARLY SUNDAY ACROSS THE
EAST SO WILL MAINTAIN A LOW CHANCE POP THERE. IMPRESSIVE 925/850
WINDS IN CAA PATTERN BEHIND FRONT. THINK WINDY CONDITIONS A GOOD BET
SUNDAY INTO MONDAY...ESPECIALLY ACROSS THE NORTH.
.ILN...NONE.
Hazardous weather outlook, May 9, 3:10 AM EST, 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 9, 2:46 AM EST, 1 hour 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 AM EDT FRI MAY 9 2003
...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND
THEN AGAIN THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED
WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO
NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
WWUS81 KILN 090748
SPSILN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
346 AM EDT FRI MAY 9 2003
...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND
THEN AGAIN THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED
WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO
NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
Event by event
10 flood, 6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Mercer
- When
- May 9, 4:00 AM EST to 4:04 AM EST
- Where
- Mercer County, 2 mi E of Coldwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.633, -82.683
Two trees and a power pole were knocked down near the intersection of Coldwater Road and US 127.
Flood, Mercer
- When
- May 9, 6:09 AM EST to 6:45 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Heavy rains forced the Saint Marys River out of its banks near Mendon.
Flood, Union
- When
- May 9, 7:14 AM EST to 8:30 AM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -82.983
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Hardin
- When
- May 9, 7:19 AM EST to 9:00 AM EST
- Where
- Hardin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Auglaize
- When
- May 9, 7:30 AM EST to 9:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Mercer
- When
- May 9, 7:32 AM EST to 8:10 AM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -82.367
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Delaware
- When
- May 9, 7:40 AM EST to 8:45 AM EST
- Where
- Delaware forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -83.350
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Franklin
- When
- May 9, 7:45 AM EST to 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Madison
- When
- May 9, 9:00 AM EST to 10:00 AM EST
- Where
- Madison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Miami
- When
- May 9, 9:30 AM EST to 10:30 AM EST
- Where
- Miami forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Flood, Licking
- When
- May 9, 10:00 AM EST to 10:10 AM EST
- Where
- Licking forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
Areas of heavy rain developed along a slow moving warm front lifting across west central and central portions of Ohio during the morning. Rainfall amounts were between two to four inches, causing numerous flooded roads and a few streams to rise out of their banks.
Hail, Fairfield
- When
- May 9, 3:45 PM EST to 3:49 PM EST
- Where
- Fairfield County, Lancaster
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.550, -82.667
Large limbs were downed along with the large hail.
Hail, Madison
- When
- May 9, 3:57 PM EST to 4:01 PM EST
- Where
- Madison County, 4 mi W of Mt Sterling
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Hail, Hocking
- When
- May 9, 4:25 PM EST to 4:28 PM EST
- Where
- Hocking County, Starr
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
Hail, Pickaway
- When
- May 9, 4:25 PM EST to 4:29 PM EST
- Where
- Pickaway County, South Bloomfield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
Hail, Fairfield
- When
- May 9, 5:14 PM EST to 5:18 PM EST
- Where
- Fairfield County, Clearport
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
Hail, Hocking
- When
- May 9, 5:20 PM EST to 5:25 PM EST
- Where
- Hocking County, Buena Vista
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.400, -84.583
Flash Flood, Hocking
- When
- May 9, 6:12 PM EST to 6:25 PM EST
- Where
- Hocking County, 4 mi SW of Logan
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -82.600
Laurel Run came out of its bank across State Route 664
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362590, 5363153, 5361961, 5363150, 5363151, 5361959, 5361960, 5363092, 5363149, 5363152, 5363091, 5362591, 5362593, 5362592, 5362594, 5362595, 5361957, 5361958.